Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 108, NWS Springfield, MO

August 30, 20194 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 30, 2019, 2:54 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2019, 2:54 AM CDT (07:54 UTC)
Expired
Aug 30, 2019, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Cedar County, MO, St. Clair County, MO, Vernon County, MO

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:00 AM CDTHEAVY RAIN 2.8Appleton City, MO24HR RAINFALL TOTAL.
Aug 30, 5:30 AM CDTFLASH FLOOD1 Nne Warsaw, MOWATER OVER THE ROADWAY AT THE INTERSECTION OF HILLCREST LN AND POLK ST.
Aug 30, 5:30 AM CDTFLASH FLOOD5 S Lincoln, MO1 FOOT OF WATER OVER THE ROADWAY ON HWY 65 NEAR HWY BB.
Aug 30, 5:30 AM CDTFLASH FLOODWarsaw, MOUTILITY ACCESS COVER (AKA MANHOLE) HAS BEEN POPPED OPEN DUE TO FLASH FLOODING NEAR MAIN ST AND MK WHITE RD IN WARSAW.
Aug 30, 7:00 AM CDTHEAVY RAIN 6.3Lincoln, MO24HR RAINFALL TOTAL.
Aug 30, 8:00 AM CDTHEAVY RAIN 3.653 N Edmonson, MO24HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 156 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WGUS53 KSGF 300754
FFWSGF
MOC015-039-185-217-301400-
/O.NEW.KSGF.FF.W.0108.190830T0754Z-190830T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
254 AM CDT Fri Aug 30 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Cedar County in southwestern Missouri...
  Benton County in central Missouri...
  Northeastern Vernon County in west central Missouri...
  St. Clair County in west central Missouri...

* Until 900 AM CDT Friday.

* At 252 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 3 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Truman State Park...              El Dorado Springs...
  Warsaw...                         Lincoln...
  Appleton City...                  Osceola...
  Lowry City...                     Schell City...
  Collins...                        Roscoe...
  Vista...                          Harwood...
  Gerster...                        Palo Pinto...
  Lakeview Heights...               Fristoe...
  Knobby...                         Racket...
  Johnson City...                   Hastain...

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
Route DD at Knobby Creek 6 miles northeast of Edwards...
Route J at Brush Creek 6 miles west of Collins...
Route BB, 9 miles east of Schell City...
and Route WW at Archer Creek northeast of Lakeview Heights.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3822 9308 3819 9307 3806 9307 3807 9350
      3792 9351 3791 9357 3783 9357 3783 9418
      3805 9419 3803 9406 3821 9405 3820 9351
      3842 9351 3842 9307

$$

Albano
3 follow-up statements
664 
WGUS73 KSGF 300942
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
442 AM CDT Fri Aug 30 2019

MOC039-217-300949-
/O.CAN.KSGF.FF.W.0108.000000T0000Z-190830T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar MO-Vernon MO-
442 AM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING FOR NORTHERN CEDAR AND NORTHEASTERN VERNON
COUNTIES IS CANCELLED...

Flash flooding is no longer expected to pose a threat to life or
property. Please continue to heed any remaining road closures.

LAT...LON 3822 9322 3807 9350 3806 9406 3821 9405
      3820 9351 3842 9351 3842 9315

$$

MOC015-185-301400-
/O.CON.KSGF.FF.W.0108.000000T0000Z-190830T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-St. Clair MO-
442 AM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHERN BENTON AND NORTHERN ST. CLAIR COUNTIES...

At 439 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 2 to 4 inches of rain have fallen. 
Flash flooding is expected to begin shortly.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Truman State Park...              Warsaw...
Lincoln...                        Appleton City...
Lowry City...                     Palo Pinto...
Racket...                         Edmonson...
Johnson City...                   Iconium...
Whitakerville...                  

This warning includes but is not limited to the following low water
crossings...
Route F at Cole Camp Creek southwest of Cole Camp.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3822 9322 3807 9350 3806 9406 3821 9405
      3820 9351 3842 9351 3842 9315

$$

Albano
119 
WGUS73 KSGF 301041
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
541 AM CDT Fri Aug 30 2019

MOC015-185-301400-
/O.CON.KSGF.FF.W.0108.000000T0000Z-190830T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-St. Clair MO-
541 AM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHERN BENTON AND NORTHERN ST. CLAIR COUNTIES...

At 535 AM CDT, Doppler radar indicated heavy rain across the warned 
area. 4 to 6 inches of rain has already fallen. Flash flooding is 
already occurring.  Benton County Dispatch has reported numerous 
road closures in the Warsaw area.  Law enforcement also reported 
water over the road on Highway 65 near Highway BB toward Lincoln. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Truman State Park...              Warsaw...
Lincoln...                        Appleton City...
Lowry City...                     Palo Pinto...
Racket...                         Edmonson...
Johnson City...                   Iconium...
Whitakerville...                  

This warning includes but is not limited to the following low water
crossings...
Route F at Cole Camp Creek southwest of Cole Camp.

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3822 9322 3807 9350 3806 9406 3821 9405
      3820 9351 3842 9351 3842 9315

$$

Albano
187 
WGUS73 KSGF 301354
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
854 AM CDT Fri Aug 30 2019

MOC015-185-301401-
/O.EXP.KSGF.FF.W.0108.000000T0000Z-190830T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-St. Clair MO-
854 AM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN BENTON AND NORTHERN ST. CLAIR
COUNTIES WILL EXPIRE AT 900 AM CDT...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures. This flash 
flood warning will be replaced by an areal flood warning for Benton 
county. 

LAT...LON 3822 9322 3807 9350 3806 9406 3821 9405
      3820 9351 3842 9351 3842 9315

$$

Raberding

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:33 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 30, 1:33 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
133 AM CDT Fri Aug 30 2019

.SHORT TERM...(Today and tonight)
Issued at 103 AM CDT Fri Aug 30 2019

A rather expansive area of showers and storms was moving across
eastern Kansas as another areas of showers and storms was sliding
very slowly to the southwest across central Missouri. These two
system will continue to move south and will impact mainly areas
along and west of Highway 65 through this morning.

A frontal boundary was responsible for the convection over
Missouri while an upper level short wave and the nose of a low
level jet were allowing linear MCS to continue across eastern
Kansas.

The latest indications showed a weakening trend in the storms
however, rainfall rates continued to be 1-2 inches per hour
especially for central Missouri where storm movement is less than
5 mph. Precipitable water reading were from 1.9 to 2.1 across the
northern half of the Ozarks which was helping to fuel the heavy
rainfall. As a result of the expected rainfall and placement of
storms through this afternoon the ongoing Flash Flood Watch will
be expanded eastward.

Where the front and the MCS were meeting near Topeka, Kansas is
what looks like an MCV developing. This feature will move to the
southeast and across western Missouri and the Ozarks through
today.

All of this points to a wet and connectively active day for most
of the Ozarks. The potential for severe storms will be marginal
through a few severe cells will be possible as the MVC moves
towards and into the Southeastern Kansas and locations west of
Interstate 49. The primary concern for severe weather will be
focused on damaging wind gusts up to 70 mph.

The MCV will have drifted east of the region as the an upper level
trough drops into the Boot Heel region. The front will stall near
the Arkansas State line however and bring the potential for
additional rainfall overnight tonight

.LONG TERM...(Saturday through Thursday)
Issued at 103 AM CDT Fri Aug 30 2019

Scattered showers and storms will continue through the weekend as
the the front remains across the region, though it does begin to
wash out, and a few short waves move across plains and into the
Ozarks. A few showers may linger into Monday but most areas
should be dry.

Models have another quick moving front that may bring some light
rain to the area for the middle of the week, but consensus on
this occurring is not very good. In general, much of next week
will be seasonable and mainly dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1213 AM CDT Fri Aug 30 2019

High clouds will continue to filter in from both the north and
west tonight ahead of an approaching complex of thunderstorms.
Flight conditions will gradually deteriorate between 06-12z with
the onset of storms. Heavy rain and lower visibility will produce
MVFR to IFR conditions during this time, with the worst conditions
likely near the JLN terminal.

Surface winds, while generally south at 10 kts tonight, will
likely veer to the north or northwest sometime between 06-12z with
the arrival of a gust front. There could be some low- level wind
shear near the JLN terminal as a 20-30 kt low- level jet noses
into extreme southwest Missouri overnight.

Between 12-18z, lingering low clouds and rain showers will
produce pockets of MVFR ceilings. Surface winds during this time
will be light and variable as an MCV slowly moves from west to
east across the region.

Look for flight conditions to gradually improve across all
terminals from 18z- 06z as clouds begin to break behind a
departing mid-level shortwave. Some low-level cloudiness could
linger, however, into late Friday night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ066-077-
     088-093-101.

KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ073-097-
     101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Albano
Hazardous weather outlook, Aug 29, 11:06 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1106 PM CDT Thu Aug 29 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1106 PM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

A few thunderstorms will continue to move across portions of
central Missouri late this evening into the early overnight
hours. Wind gusts up to 30 mph, locally heavy rainfall, and cloud
to ground lightning strikes will be the main risk with this
activity.

Additional storms currently located across central Kansas into
northern Missouri late this evening, will continue to dive south
and southeast into the area overnight into Friday morning. The
stronger storms will be capable of producing damaging wind gusts
up to 60 mph, mainly northwest of the Interstate 44 corridor. Hail
up to the size of quarters will also be possible in a few of the
strongest storms. Frequent lightning will also occur with these
storms.

These storms will also produce heavy rainfall which will lead to
the potential for some localized flooding across the area
overnight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will continue on Friday, with additional
scattered thunderstorm chances at times through the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:21 PM CDTSpecial Weather StatementSGFMorgan39 min
Aug 29, 7:54 PM CDTSpecial Weather StatementSGFBenton, Morgan51 min
Aug 29, 8:44 PM CDTSpecial Weather StatementSGFGreene46 min
Aug 29, 8:59 PM CDTRiver Flood WarningSGFBates, Vernon7 days
Aug 29, 11:20 PM CDTFlash Flood WarningSGFCamden, Dallas6 hr
Aug 30, 3:22 AM CDTSevere Thunderstorm WarningSGFVernon38 min
Aug 30, 3:38 AM CDTSpecial Weather StatementSGFBarton, Jasper, Newton67 min
Aug 30, 5:15 AM CDTSpecial Weather StatementSGFBenton30 min
Aug 30, 5:38 AM CDTFlash Flood WarningSGFBenton3 hr
Aug 30, 5:57 AM CDTSpecial Weather StatementSGFMorgan48 min
Aug 30, 6:31 AM CDTSpecial Weather StatementSGFCamden, Miller, Morgan29 min
Aug 30, 9:02 AM CDTAreal Flood WarningSGFBenton9 hr
Aug 30, 6:25 PM CDTSpecial Weather StatementSGFDent50 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.